Combinatorial, piecewise-linear, and birational homomesy for products of two chains
Algebraic Combinatorics, Volume 4 (2021) no. 2, pp. 201-224.

This article illustrates the dynamical concept of homomesy in three kinds of dynamical systems – combinatorial, piecewise-linear, and birational – and shows the relationship between these three settings. In particular, we show how the rowmotion and promotion operations of Striker and Williams [16] can be lifted to (continuous) piecewise-linear operations on the order polytope of Stanley [14], and then lifted to birational operations on the positive orthant in |P| and indeed to a dense subset of |P| . When the poset P is a product of a chain of length a and a chain of length b, these lifted operations have order a+b, and exhibit the homomesy phenomenon: the time-averages of various quantities are the same in all orbits. One important tool is a concrete realization of the conjugacy between rowmotion and promotion found by Striker and Williams; this recombination map allows us to use homomesy for promotion to deduce homomesy for rowmotion.

Received:
Revised:
Accepted:
Published online:
DOI: https://doi.org/10.5802/alco.139
Classification: 05E18,  06A07
Keywords: Dynamics, homomesy, order ideal, order polytope, piecewise-linear, promotion, recombination, rowmotion, toggle group, tropicalization.
@article{ALCO_2021__4_2_201_0,
     author = {Einstein, David and Propp, James},
     title = {Combinatorial, piecewise-linear, and birational homomesy for products of two chains},
     journal = {Algebraic Combinatorics},
     pages = {201--224},
     publisher = {MathOA foundation},
     volume = {4},
     number = {2},
     year = {2021},
     doi = {10.5802/alco.139},
     language = {en},
     url = {https://alco.centre-mersenne.org/articles/10.5802/alco.139/}
}
Einstein, David; Propp, James. Combinatorial, piecewise-linear, and birational homomesy for products of two chains. Algebraic Combinatorics, Volume 4 (2021) no. 2, pp. 201-224. doi : 10.5802/alco.139. https://alco.centre-mersenne.org/articles/10.5802/alco.139/

[1] Armstrong, Drew; Stump, Christian; Thomas, Hugh A uniform bijection between nonnesting and noncrossing partitions, Trans. Amer. Math. Soc., Volume 365 (2013) no. 8, pp. 4121-4151 | Article | MR 3055691 | Zbl 1271.05011

[2] Brouwer, Andries; Schrijver, Alexander On the period of an operator, defined on antichains, Math. Centrum report ZW, Volume 24/74 (1974) | Zbl 0282.06003

[3] Cameron, Peter; Fon-Der-Flaass, Dmitry G. Orbits of antichains revisited, European J. Combin., Volume 16 (1995) no. 6, pp. 545-554 | Article | MR 1356845 | Zbl 0831.06001

[4] Einstein, David; Farber, Miriam; Gunawan, Emily; Joseph, Michael; Macauley, Matthew; Propp, James; Rubinstein-Salzedo, Simon Noncrossing partitions, toggles, and homomesies, Electron. J. Combin., Volume 23 (2016) no. 3, Paper no. 3.52, 26 pages | Article | MR 3576300 | Zbl 1351.05029

[5] Einstein, David; Propp, James Piecewise-linear and birational toggling, 26th International Conference on Formal Power Series and Algebraic Combinatorics (FPSAC 2014) (Discrete Math. Theor. Comput. Sci. Proc., AT), Assoc. Discrete Math. Theor. Comput. Sci., Nancy, 2014, pp. 513-524 | MR 3466399 | Zbl 1394.06005

[6] Fon-Der-Flaass, Dmitry G. Orbits of antichains in ranked posets, European J. Combin., Volume 14 (1993) no. 1, pp. 17-22 | Article | MR 1197471 | Zbl 0777.06002

[7] Grinberg, Darij; Roby, Tom Iterative properties of birational rowmotion II: rectangles and triangles, Electron. J. Combin., Volume 22 (2015) no. 3, Paper no. 3.40, 49 pages | MR 3414186 | Zbl 1339.06001

[8] Holroyd, Alexander E.; Levine, Lionel; Mészáros, Karola; Peres, Yuval; Propp, James; Wilson, David B. Chip-firing and rotor-routing on directed graphs, In and out of equilibrium. 2 (Progr. Probab.), Volume 60, Birkhäuser, Basel, 2008, pp. 331-364 | Article | MR 2477390 | Zbl 1173.82339

[9] Holroyd, Alexander E.; Propp, James Rotor walks and Markov chains, Algorithmic probability and combinatorics (Contemp. Math.), Volume 520, Amer. Math. Soc., Providence, RI, 2010, pp. 105-126 | Article | MR 2681857 | Zbl 1217.82042

[10] Kirillov, Anatol N.; Berenstein, Arkady Groups generated by involutions, Gelʼfand–Tsetlin patterns, and combinatorics of Young tableaux, St. Petersburg Math. J., Volume 7 (1996), pp. 77-127 Originally published in Algebra i Analiz 7 (1995), 92–152; also available at http://math.uoregon.edu/~arkadiy/bk1.pdf

[11] MathOverflow Do all subtraction-free identities tropicalize? (2013) (http://mathoverflow.net/questions/127108/do-all-subtraction-free-identities-tropicalize)

[12] Panyushev, Dmitri I. On orbits of antichains of positive roots, European J. Combin., Volume 30 (2009) no. 2, pp. 586-594 | Article | MR 2489252 | Zbl 1165.06001

[13] Propp, James; Roby, Tom Homomesy in products of two chains, Electron. J. Combin., Volume 22 (2015) no. 3, Paper no. 3.4, 29 pages | MR 3367853 | Zbl 1319.05151

[14] Stanley, Richard P. Two poset polytopes, Discrete Comput. Geom., Volume 1 (1986) no. 1, pp. 9-23 | Article | MR 824105 | Zbl 0595.52008

[15] Stanley, Richard P. Enumerative combinatorics. Volume 1, Cambridge Studies in Advanced Mathematics, 49, Cambridge University Press, Cambridge, 2012, xiv+626 pages | MR 2868112 | Zbl 1247.05003

[16] Striker, Jessica; Williams, Nathan Promotion and rowmotion, European J. Combin., Volume 33 (2012) no. 8, pp. 1919-1942 | Article | MR 2950491

[17] Vorland, Corey Homomesy in products of three chains and multidimensional recombination (2017) (https://arxiv.org/abs/1705.02665)